Outcry As Ministers Consider Downgrading Ecstasy And LSD
The father of an 18-year-old girl who died suddenly after taking Ecstasy bitterly attacked plans to downgrade the drug. Siobhan Delaney, had planned to study drama at university when her life was cut short after she collapsed at a nightclub last year.
Her father Des Delaney, 55, had strong words for Professor David Nutt for wanting to remove the drug’s Class A status.
‘I’d like that professor to stand beside Siobhan’s grave and say he wants to downgrade the drug.
‘Or to stand by the graves of any of the other hundreds of kids who have died.’
Mr Delaney, a mechanic, added: ‘It amazes me, that mentality. It’s a big buck pass. The government can’t do anything about drugs across the board, they have lost control of it all, and so they try to make it easier to get hold of drugs.
‘They should be looking at ways of stopping the drugs.’
‘He ought to put himself in my situation, or that of parents like me. People don’t know the dangers of ecstasy.
‘People don’t know what damage it will do in later life. The government should put more research into the drug’s effects and to stop drug pushers putting it around.’
Siobhan had been drinking at a bar in Liverpool with her boyfriend Doug Ellison, a former trainee Royal Navy helicopter technician in August 2005.
While dancing and drinking several bottles of the alcopop WKD, Siobhan started to become dehydrated and drank bottle after bottle of water.
She was sick at 5am, when Mr Ellison took her home, and she let herself in and went to bed. When her father checked on her, he found her semi-conscious and she was taken to University Hospital Aintree, Liverpool.
Her brain had swollen as a result of the amount of water she had drunk, leaving her in a coma. Her life support machine was switched off the next day.
To compound her parents’ misery, no one was prosecuted for Siobhan’s death.
Siobhan, the youngest of five children from Kirby, had helped out at her local youth group and Catholic church had been working part-time at McDonalds after her exams.
After her death, her parents learned that she had achieved the results she needed to secure a college place to study drama.
An inquest earlier this year recorded a verdict of death by misadventure.
Siobhan was one of more than 200 people have died from Ecstasy in the last 20 years, mostly from heatstroke, too much fluid or heart failure.
Use of the drug while dancing in a hot nightclub can cause body temperature to rise over the danger limit of 40C, with symptoms including convulsions and dilated pupils.
Many of the deaths have been caused by a mistaken belief that drinking lots of water will offset any side-effects.
While it is a good idea to sip water frequently, if the Ecstasy has caused the body to retain water, it can build up in the brain cells and eventually the pressure shuts down primary bodily functions.